Alert archive / California / Wind Advisories in 2021

Wind Advisory 2, NWS Eureka, CA

January 6, 2021Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Jan 6, 2021, 2:30 PM PST for Del Norte County, Humboldt County, California. It took effect at Jan 7, 2021, 5:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 2:30 PM PST (22:30 UTC)
In effect from
Jan 7, 2021, 5:00 PM PST
Expired
Jan 8, 2021, 2:31 AM PST
In force
10 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS76 KEKA 062230
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
230 PM PST Wed Jan 6 2021

CAZ102-104>106-070630-
/O.NEW.KEKA.WI.Y.0002.210108T0100Z-210108T1300Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
230 PM PST Wed Jan 6 2021

...WIND ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 5 AM PST
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior and Southern Humboldt Interior Counties.

* WHEN...From 5 PM Thursday to 5 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
762 
WWUS76 KEKA 070619
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1019 PM PST Wed Jan 6 2021

CAZ102-104>106-071430-
/O.CON.KEKA.WI.Y.0002.210108T0100Z-210108T1300Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
1019 PM PST Wed Jan 6 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THURSDAY TO 5 AM PST
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern
  Humboldt Interior and Southern Humboldt Interior.

* WHEN...From 5 PM Thursday to 5 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
810 
WWUS76 KEKA 071230
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
430 AM PST Thu Jan 7 2021

CAZ102-104>106-072030-
/O.CON.KEKA.WI.Y.0002.210108T0100Z-210108T1300Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
430 AM PST Thu Jan 7 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PST FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph
  expected, mainly over mountain ridges, passes, and other exposed
  higher terrain. 

* WHERE...Exposed higher terrain and ridgetops in Del Norte 
  Interior, Northern Humboldt Interior, Southwestern Humboldt and 
  Southern Humboldt Interior Counties.

* WHEN...From 5 PM this afternoon to 5 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
633 
WWUS76 KEKA 072016
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1216 PM PST Thu Jan 7 2021

CAZ102-104>106-080430-
/O.CON.KEKA.WI.Y.0002.210108T0100Z-210108T1300Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
1216 PM PST Thu Jan 7 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PST FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southwestern Humboldt and Southern Humboldt Interior Counties.

* WHEN...From 5 PM this afternoon to 5 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
745 
WWUS76 KEKA 080416
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
816 PM PST Thu Jan 7 2021

CAZ102-104>106-081200-
/O.CON.KEKA.WI.Y.0002.000000T0000Z-210108T1300Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
816 PM PST Thu Jan 7 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PST FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southwestern Humboldt and Southern Humboldt Interior Counties.

* WHEN...Until 5 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
239 
WWUS76 KEKA 081031
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
231 AM PST Fri Jan 8 2021

CAZ102-104>106-081145-
/O.CAN.KEKA.WI.Y.0002.000000T0000Z-210108T1300Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
231 AM PST Fri Jan 8 2021

...WIND ADVISORY IS CANCELLED...

While some gusts over 40 mph were briefly observed over some
mountain ridgetops overnight, winds have peaked and are subsiding
below advisory threshold. Winds will continue to diminish and
become more westerly this morning in the wake of the cold front. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Jan 6, 5:38 AM PST, 8 hours 52 minutes earlier.

Area forecast discussion, Jan 6, 5:38 AM PST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
538 AM PST Wed Jan 6 2021

.SYNOPSIS...A wave of low pressure tracking along a stalling front
will pass through northwest California today with another quick
shot of rain, followed by showers tapering off this afternoon.
High pressure will bring a brief break before another front brings
a similar dose of rain and gusty southerly winds passes by
Thursday night and Friday morning.

&&

.DISCUSSION...KBHX radar shows a rather frisky-looking band of
moderate to heavy rain approaching the Redwood Coast early this
morning. So far CEC hasn't seen anything, despite the reflectivity
there, which makes this forecaster a little suspect of the
apparent intensity of the rain offshore on radar. That said,
echoes closer to the radar site are probably more trustworthy, and
there are probably some rainfall rates at least briefly
approaching a half-inch per hour. This might be realized or even
locally enhanced in some of the coastal mountains of the King
Range and perhaps Del Norte, where the low-level flow will be
orthogonal to the terrain orientation. Otherwise, downsloping and
slightly offshore flow ahead of the front along much of the north
coast will weaken this band of rain a bit as it passes through,
with total rainfall amounts less than a half inch around Humboldt
Bay. Forecast rainfall trended a bit lower there and over
Mendocino County by a tenth to a quarter-inch from earlier
forecast amounts. Some gusty south to southeast winds over 40 mph
are occurring across exposed coastal ridgetops, and some of these
winds aloft may mix down to the coastal plain as the front passes
through, but otherwise gusts above 30 mph should be fairly
localized and brief this morning. Snow will be the other minor
issue with this front and wave of low pressure, with northeastern
Trinity County still on track to see a quick few inches above
4500 or 5000 feet. Warmer air already pushing in aloft will
result in rain over much of the remainder of our mountains to the
south and west of there, but a few flakes at the onset over some
of the other highway passes in Trinity County would not be a
shock. Meanwhile, there has been a fair amount of lightning well
offshore of the Mendocino coast, but that area has been losing its
punch as it approaches with decreasing instability, so lightning
is not expected near the coast. Showers will taper off this
afternoon, with only a few lingering into the early evening over
the northern interior.

High pressure will quickly pass through with a brief break for
Thursday, but a warm front approaching will result in clouds
quickly overspreading our region, with even some spotty light rain
for some by the end of the day. The bulk of the rain with the next
system will come through on Thursday night with a cold front, and
amounts overall look very similar to today's system. If anything,
the Humboldt Bay region may see a bit more than a half-inch of
rain, with a bit stronger front and better-oriented fetch of
moisture into our stretch of coast. Winds could be a bit stronger
as well over the coastal ridges, with perhaps near-advisory level
winds there and along the Del Norte coast. Some isolated
thunderstorms will be a possibility briefly as the upper trough
passes by, but will probably be restricted to the northern coastal
waters and perhaps the Del Norte and Humboldt Coast...if the
colder air aloft makes it this far south. Showers should taper off
relatively early on Friday, followed by another break in the
weather on Saturday. Latest model guidance has backed off on the
rain prospects around Sunday and Monday, with continued support
for a warmer and drier pattern much of next week. /AAD

&&

.AVIATION...A frontal boundary approaching will bring rain and
increasing southerly winds across the NWRN California this morning
through evening. LIFR conditions are occurring at UKI, but ceilings
and visibility are expected to lift to mostly MVFR conditions by
late morning. Otherwise, VFR to MVFR conditions with occasional
dipping to IFR at times in periods are expected through the TAF
period at all terminals as convective showers move onshore through
the day. Gusty southerlies around 20 to 30 kt are expected to
impact the coastal terminals through late morning. Additional, low
level wind shear around 40 to 50 kt from 1000 to 2000 ft is highly
probable over KACV and KCEC through late morning. Conditions are
expected to improve late tonight.

&&

.MARINE...A large long-period westerly swell combined with a short
period southerly are generating hazardous seas to around 17 to 22
feet through late morning, followed by a subsidence across the
waters by the second half of the day. Otherwise, seas will remain
sufficiently elevated to warrant advisories for all waters. Gale
force gusts up to 40 kt will impact the northern outer water through
late morning. Localized areas around Cape Mendocino and Pt St George
will likely have a brief gale gusts as well. A Gale Warning is in
effect for 470 zone through late morning. Winds are expected to ease
by afternoon as the frontal system continues moving onshore.

For the remainder of the second half of the week, elevated seas are
forecast to persist on Thursday. A storm system is expected to
approach the CWA on Thursday evening. Southerly winds will be
stronger across the waters, with gale force gusts across the outer
waters. A larger swell is forecast to arrive on Friday behind this
system, reaching 20 feet or more by Friday afternoon and evening.

&&

.COASTAL FLOODING...A large long-period westerly swell around
20 feet or more will arrive on Friday. This swell in concert with
onshore winds and a north spit high tide prediction of 7.64 feet at
7AM Friday may result in coastal flooding. Gusty southerly winds
forecast late Thursday night into early Friday morning, along with
the swell, may result in a positive anomaly on top of the high
tide. Probability for coastal flooding appears to be highest
around Humboldt Bay, but with a foot on top of the astronomical
tide needed to reach the advisory threshold of 8.8 feet, more than
minor nuisance coastal flooding is not expected. The greater
threat will likely come on Sunday, when a higher astronomical tide
well over 8 feet will require less of an anomaly for flooding, and
another swell is projected to impact the coast around then. At
this point suspect any flooding will still be localized to the
most prone low-lying spots along the coast, but it bears watching
for the potential for more.

&&

.BEACH HAZARDS...A High Surf Advisory is in place for Coastal Del
Norte, Northern Humboldt Coast and Southwestern Humboldt Counties
by late morning through evening. A large long-period westerly
swell 17 to 22 ft is moving across the waters. Expect 20 to 23 ft
breakers for west and northwest facing beaches to bring very
hazardous conditions for beachgoers and mariners through evening.

A larger long period westerly swell of 20 feet or more is forecast
to arrive on Friday, with possible breakers from 23 to 27 feet. The
hits just keep on coming. Another large swell group is expected to
bring high surf to the beaches on Sunday. Once again breakers could
reach 24-29 feet on Sunday. People are urged to remain extremely
vigilant and avoid rocks and jetties and steep beaches through the
week and over the weekend. Stay a safe distance back from the surf
zone even if conditions look tranquil. Waves can and do suddenly
rise up out of nowhere, sweeping you into the frigid and turbulent
waters.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory from 9 AM this morning to 6 PM PST this
     evening for CAZ101-103-104.

     Winter Weather Advisory until 2 PM PST this afternoon for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 10 AM
     PST Friday for PZZ450-455.

     Gale Warning until 10 AM PST this morning for PZZ470.

     Hazardous Seas Warning from 10 AM this morning to 6 PM PST this
     evening for PZZ470.

     Hazardous Seas Warning until 5 PM PST this afternoon for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 6, 5:51 AM PST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
551 AM PST Wed Jan 6 2021

CAZ101-103-104-071400-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
551 AM PST Wed Jan 6 2021

...HIGH SURF ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PST
THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More high surf is likely on Friday and possibly again on Sunday,
along with the potential for localized coastal flooding with king
tides this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-071400-
Mendocino Coast-
551 AM PST Wed Jan 6 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More high surf is likely on Friday and possibly again on Sunday,
along with the potential for localized coastal flooding with king
tides this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-108-110>115-071400-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
551 AM PST Wed Jan 6 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-071400-
Northern Trinity-
551 AM PST Wed Jan 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON
ABOVE 4500 FEET...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect above 4500 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:35 AM PSTHigh Surf AdvisoryEKADel Norte, Humboldt14 hr
Jan 6, 9:02 AM PSTGale WatchEKA17 hr
Jan 6, 2:41 PM PSTWinter Weather AdvisoryEKA43 hr

Nearby

Wind Advisories in California, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.